- ACG System
- About Us
- Update / SIgnout
Ann Intern Med 161:242-248.
London Health Sciences Centre, London, ON, Canada; St. Michael’s Hospital, Toronto, ON, Canada; Yale University and Veterans Affairs Medical Center, New Haven, CT, USA; University of Alberta, Edmonton, AB, Canada; University Hospital, London, ON, Canada
BACKGROUND: Several adverse outcomes attributed to atypical antipsychotic drugs, specifically quetiapine, risperidone, and olanzapine, are known to cause acute kidney injury (AKI). Such outcomes include hypotension, acute urinary retention, and the neuroleptic malignant syndrome or rhabdomyolysis.
OBJECTIVE: To investigate the risk for AKI and other adverse outcomes associated with use of atypical antipsychotic drugs versus nonuse.
DESIGN: Population-based cohort study.
SETTING: Ontario, Canada, from 2003 to 2012.
PATIENTS: Adults aged 65 years or older who received a new outpatient prescription for an oral atypical antipsychotic drug (n=97,777) matched 1:1 with those who did not receive such a prescription.
MEASUREMENTS: The primary outcome was hospitalization with AKI (assessed by using a hospital diagnosis code and, in a subpopulation, serum creatinine levels) within 90 days of prescription for atypical antipsychotic drugs.
RESULTS: Atypical antipsychotic drug use versus nonuse was associated with a higher risk for hospitalization with AKI (relative risk [RR], 1.73 [95% CI, 1.55 to 1.92]). This association was consistent when AKI was assessed in a subpopulation for which information on serum creatinine levels was available (5.46% vs. 3.34%; RR, 1.70 [CI, 1.22 to 2.38]; absolute risk increase, 2.12% [CI, 0.80% to 3.43%]). Drug use was also associated with hypotension (RR, 1.91 [CI, 1.60 to 2.28]), acute urinary retention (RR, 1.98 [CI, 1.63 to 2.40]), and all-cause mortality (RR, 2.39 [CI, 2.28 to 2.50]).
LIMITATION: Only older adults were included in the study.
CONCLUSION: Atypical antipsychotic drug use is associated with an increased risk for AKI and other adverse outcomes that may explain the observed association with AKI. The findings support current safety concerns about the use of these drugs in older adults.
Comment in: ACP Journal Club: new use of atypical antipsychotics was linked to acute kidney injury and all-cause mortality at 90 days. [Ann Intern Med. 2015]
Please log in/register to access.